Alert archive / Idaho / Flash Flood Warnings in 2023

Flash Flood Warning 41, NWS Pocatello, ID

August 21, 2023Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 21, 2023, 9:02 AM MDT for Blaine County, Idaho. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2023, 9:02 AM MDT (15:02 UTC)
Expired
Aug 21, 2023, 2:54 PM MDT
In force
6 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Blaine County, ID

The radar

The Boise radar (KCBX), 119 km from the middle of the area, began a volume at 15:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 3.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2023-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2023-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
468 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

188 
WGUS55 KPIH 211502
FFWPIH
IDC013-212100-
/O.NEW.KPIH.FF.W.0041.230821T1502Z-230821T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pocatello ID
902 AM MDT Mon Aug 21 2023

The National Weather Service in Pocatello has issued a

* Flash Flood Warning for...
  The Ross Fork Fire Burn Area in...
  Northwestern Blaine County in central Idaho...

* Until 300 PM MDT.

* At 902 AM MDT, Doppler radar indicated heavy rain over the Ross 
  Fork Fire Burn Area. Between 1.5 and 2.5 inches of rain have 
  fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Ross Fork fire burn area. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by heavy rain in and around the
           Ross Fork Fire Burn Area.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Ross Fork Fire
           Burn Area.

* Some locations that will experience flash flooding include...
  Smiley Creek Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Ross Fork Fire Burn Area. Severe debris flows can 
also be anticipated across roads. Roads and driveways may be washed 
away in places. If you encounter flood waters...climb to safety.

&&

LAT...LON 4393 11482 4392 11481 4390 11476 4387 11474
      4384 11475 4381 11474 4379 11476 4380 11480
      4379 11483 4379 11485 4381 11485 4382 11485
      4383 11490 4385 11495 4385 11497 4386 11499
      4390 11493 4391 11489 4394 11484

FLASH FLOOD...RADAR INDICATED

$$

TW
1 follow-up statement
524 
WGUS75 KPIH 212054
FFSPIH

Flash Flood Statement
National Weather Service Pocatello ID
254 PM MDT Mon Aug 21 2023

IDC013-212104-
/O.CAN.KPIH.FF.W.0041.000000T0000Z-230821T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blaine ID-
254 PM MDT Mon Aug 21 2023

...FLASH FLOOD WARNING FOR THE ROSS FORK FIRE BURN AREA IS CANCELLED 
FOR NORTHWESTERN BLAINE COUNTY...

The moderate to heavy rain has not occurred for the last couple of 
hours. Flooding is no longer expected to pose a threat, at the 
moment. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM MDT Tuesday for a 
portion of central Idaho. Additional rainfall is starting to move 
back into the area within the next hour. This rainfall will be 
monitored for rain rates and amounts to see if additional flash 
flood warnings are warranted.

LAT...LON 4393 11482 4392 11481 4390 11476 4387 11474
      4384 11475 4381 11474 4379 11476 4380 11480
      4379 11483 4379 11485 4381 11485 4382 11485
      4383 11490 4385 11495 4385 11497 4386 11499
      4390 11493 4391 11489 4394 11484

$$

TW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:41 AM MDT, 6 hours 21 minutes earlier.

Area forecast discussion, Aug 21, 2:41 AM MDT, 6 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
241 AM MDT Mon Aug 21 2023

.SHORT TERM (Today and Tuesday)...
Early morning satellite imagery shows TC Hilary continuing to move
quickly out of California and into central Nevada. Tropical
moisture associated with the decaying tropical cyclone will
continue to surge north into Idaho throughout the day today
allowing for ample rainfall to fall across portions of the area.
Hi-res models continue to show the best chance for this focused
across the central mountains as upslope enhancement and deep
tropical moisture should set the stage for a pretty rainy Monday
and a Flood Watch remains in place through the late evening in
these areas. As we move into the Snake Plain and areas to the
east, PoPs look to be a bit more scattered in nature as deeper
moisture remains to the west and best rain chances will be more
convective in nature as we see decent instability by mid-afternoon
courtesy of daytime heating.

In addition to the rainfall threat, a tightening pressure gradient
between TC Hilary and the strong high pressure across the central
U.S. should allow for a windy day across eastern Idaho. Wind
Advisories and High Wind warnings remain in place through late
evening. Much of the region can expect wind gusts in the 40-50 mph
range this afternoon with some locally higher gusts certainly likely
in some of our more wind prone locations. As we move into Tuesday,
winds will remain breezy but not nearly like what we can expect to
see today. Upper-level SW flow remains in place however keeping
adequate moisture in place over the area to allow for some diurnal
shower/storm development later in the day areawide. McKaughan

.LONG TERM...Wednesday through Monday.
Low pressure swings across southern Canada Wednesday, helping to
pull whatever moisture is left over from Hilary to the north and
east. There is enough for showers and storms though across mainly
the higher elevations. We may also see some gusty winds along the
Montana border as well. Otherwise, southwest flow sets up again
across Idaho...as high pressure sits over the High Plains and a
low develops offshore. Our Blend of Models is holding onto showers
and a few storms especially across the South Hills, Albion
Mountains and southeast highlands. The GFS and ECMWF look much
drier, so we may end up with a fairly quiet Thursday IF that
trends continues. A weaker "wave" rotating around the main low
will increase the chance of showers and thunderstorms Friday and
potentially Saturday...based on the Blend of Models, GFS and
ECMWF. After that, we will have to see how things evolve with the
overall pattern across the eastern Pacific and western U.S. The
GFS maintains that low closer to the coast and stronger southwest
flow, and the possibility of daily showers and storms. The ECMWF
has the pattern shift must farther west, putting us more under a
ridge of high pressure...which would leave us dry and a bit
warmer. Although the latest cluster forecasts aren't available,
the previous forecast run was showing a near 50/50 split between
those 2 ideas. Our Blend of Models shows lingering showers/storms
over the mountains and a gradual warming trend back toward average
for the end of August. Keyes

&&

.AVIATION...
Deep tropical moisture continues to surge northward through the
Great Basin as the remains of TC Hilary continue to push north
towards the region. In addition to the moisture, winds will ramp up
significantly around the area later this afternoon with widespread
gusts in the 30-40 kt range not out of the question at all
terminals. VFR CIGS mainly expected today outside of KSUN where MVFR
CIGS/VIS will be possible at times with embedded moderate to heavy
bands of rain and a brief period of IFR certainly possible as well
as the highest total precipitation amounts are expected here
courtesy of southerly upslope flow into the Wood River Valley. Other
terminals will see more "hit-or-miss" style showers/storms during
the late afternoon/early evening hours with the best chance for any
thunderstorms likely at KDIJ. McKaughan

&&

.FIRE WEATHER...
Wet and windy weather remains the theme for today
across central and eastern Idaho. As the main firehose of moisture
associated with Hilary shifts west, we are still looking at a steady
stream of moisture into the central mountains for most of today. An
additional 0.50-1.0" is possible across the Lost River Range and
portions of the Sawtooths, Boulders and Pioneers. The rest of the
central mountains should see another 0.10-0.40". Higher rainfall
rates are likely today on those areas as we should see enough cloud
breaks for thunderstorms to form this afternoon and evening. The
threat of flooding, slides and debris flows remains across the
central mountains. In fact, that trend is expected across most of
the area today especially once you get away from the central
mountains. Outside of the central mountains, we may see up to
additional 0.20-0.40" of rainfall where we get those thunderstorms
forming. Also with the strongest storms, enhanced wind gusts are
expected. Speaking of wind today, it still appears to be rather
windy today over all of central and eastern Idaho OUTSIDE of any
enhanced wind gusts.  Winds of 30-45 mph will be common, with gusts
over 50 mph across the higher elevations of the central mountains
and along the Montana border in Zone 411. We continue to advertise
gusts of 50-70 mph along and south of the 84/86 corridor due to
southerly downslope and gap winds. Tomorrow will be another breezy
day, although much less than today, with more showers and storms in
the forecast. The focus for heavier precipitation will be across the
Sawtooths and Stanley Basin, as well as the southeast corner (413)
where there is still MARGINAL RISK FOR EXCESSIVE RAINFALL. Amounts
are only up around a third of an inch, but storms moving over the
same area will produce higher amounts...plus very saturated ground
(especially in the central mountains) could easily producing flash
flooding, slides and debris flows. Otherwise, look for a mix of wet
and dry storms Tuesday. The rest of this week and into the weekend
will see a gradual warming trend, but elevated humidity even in the
afternoons. There will be occasional showers across the area, with a
mix of wet and dry storms. Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 9 PM MDT this evening for
IDZ052>055-062-067-068.

High Wind Warning from 9 AM this morning to 9 PM MDT this
evening for IDZ056-057.

High Wind Warning from noon today to 9 PM MDT this evening for
IDZ058-059.

Flood Watch through this evening for IDZ068>075.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:33 PM MDTSpecial Weather StatementPIHBear Lake42 min
Aug 21, 3:14 PM MDTSpecial Weather StatementPIHBonneville31 min
Aug 21, 3:43 PM MDTSpecial Weather StatementPIHBear Lake47 min
Aug 21, 5:28 PM MDTFlash Flood WarningPIHBlaine3 hr

Nearby

Flash Flood Warnings in Idaho, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.